Skip to Content

Migraine Medication Linked to Eating Disorders in Youth

woman.jpg

A drug commonly prescribed to treat migraines may trigger disordered eating behaviors in teens, according to a new report published in Pediatrics.

Topiramate (brand name Topamax), can decrease appetite and result in weight loss, according to the researchers, who found there to be a link between young women taking the drug and a development or worsening of eating disorders.

"For most kids, it's a great medicine, but for a handful of kids the weight loss can trigger symptoms of an eating disorder," report author and child psychologist Jocelyn Lebow said in an article on HealthDay.

Risk factors

According to a spokesperson from Janssen Pharmaceuticals Inc., maker and seller of topiramate, the company is reviewing the report's information and will send any relevant findings to the U.S. Food and Drug Administration.

While the report included data on only seven case histories of young women, the link between mirgaine medication and eating disorders seems to be a common trend that physicians are aware of. According to MedicineNet, other serious side effects of topiramate include suicidal thinking or behavior.

"If you see some pervasive symptoms, like a lot of weight loss, don't dismiss it," Lebow said.

Source: HealthDay

Image courtesy of FrameAngel/FreeDigitalPhotos.net